Alert archive / Kansas / Freeze Warnings in 2013

Freeze Warning 5, NWS Dodge City, KS

May 4, 201312 counties in Kansas

NWS Dodge City, KS issued this freeze warning at May 4, 2013, 1:11 PM CDT for 12 counties in Kansas. It took effect at May 5, 2013, 2:00 AM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 2013, 1:11 PM CDT (18:11 UTC)
In effect from
May 5, 2013, 2:00 AM CDT
Expired
May 5, 2013, 8:00 AM CDT
In force
6 hr
Issued by
NWS Dodge City, KS

Counties Finney County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Lane County, KS, Morton County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 102 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2013-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2013-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2249 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

554 
WWUS73 KDDC 041811
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
111 PM CDT SAT MAY 4 2013

...SUB-FREEZING TEMPERATURES ARE HIGHLY LIKELY TONIGHT...

.VERY DRY AIR ACROSS WEST CENTRAL KANSAS WILL RAPIDLY COOL
AFTER SUNSET. SEVERAL HOURS OF ADDITIONAL CLEAR SKIES WILL ENABLE
TEMPERATURES TO FALL TO BELOW 32 DEGREES FROM THE HIGHWAY 23
CORRIDOR, WESTWARD TO COLORADO.

KSZ043-044-061>063-074>077-084>086-051300-
/O.NEW.KDDC.FZ.W.0005.130505T0700Z-130505T1300Z/
SCOTT-LANE-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-GRAY-
MORTON-STEVENS-SEWARD-
INCLUDING THE CITIES OF...SCOTT CITY...DIGHTON...SYRACUSE...
LAKIN...DEERFIELD...GARDEN CITY...KALVESTA...JOHNSON CITY...
ULYSSES...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...ELKHART...
RICHFIELD...HUGOTON...MOSCOW...LIBERAL...KISMET
111 PM CDT SAT MAY 4 2013 /1211 PM MDT SAT MAY 4 2013/

...FREEZE WARNING IN EFFECT FROM 2 AM CDT /1 AM MDT/ TO 8 AM CDT
/7 AM MDT/ SUNDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM CDT /1 AM MDT/ TO 8 AM CDT
/7 AM MDT/ SUNDAY. 

* TEMPERATURE...MINIMUM TEMPERATURES ARE EXPECTED FROM 28 TO 32 DEGREES.

* IMPACTS...TEMPERATURES THIS COLD WILL KILL TENDER VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$


RUSSELL
2 follow-up statements
417 
WWUS73 KDDC 050956
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
456 AM CDT SUN MAY 5 2013

...SUB-FREEZING TEMPERATURES ARE HIGHLY LIKELY TONIGHT...

.CLEAR SKIES AND LIGHT WINDS WILL ALLOW TEMPERATURES TO FALL TO
BELOW 32 DEGREES FROM THE HIGHWAY 23 CORRIDOR...WESTWARD TO
COLORADO.

KSZ043-044-061>063-074>077-084>086-051300-
/O.CON.KDDC.FZ.W.0005.000000T0000Z-130505T1300Z/
SCOTT-LANE-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-GRAY-
MORTON-STEVENS-SEWARD-
INCLUDING THE CITIES OF...SCOTT CITY...DIGHTON...SYRACUSE...
LAKIN...DEERFIELD...GARDEN CITY...KALVESTA...JOHNSON CITY...
ULYSSES...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...ELKHART...
RICHFIELD...HUGOTON...MOSCOW...LIBERAL...KISMET
456 AM CDT SUN MAY 5 2013 /356 AM MDT SUN MAY 5 2013/

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT /7 AM MDT/
THIS MORNING...

* TEMPERATURE...MINIMUM TEMPERATURES ARE EXPECTED FROM 28 TO 32 
  DEGREES.

* IMPACTS...TEMPERATURES THIS COLD WILL KILL TENDER VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

GERARD
289 
WWUS73 KDDC 051230
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
730 AM CDT SUN MAY 5 2013

KSZ043-044-061>063-074>077-084>086-051330-
/O.EXP.KDDC.FZ.W.0005.000000T0000Z-130505T1300Z/
SCOTT-LANE-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-GRAY-
MORTON-STEVENS-SEWARD-
INCLUDING THE CITIES OF...SCOTT CITY...DIGHTON...SYRACUSE...
LAKIN...DEERFIELD...GARDEN CITY...KALVESTA...JOHNSON CITY...
ULYSSES...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...ELKHART...
RICHFIELD...HUGOTON...MOSCOW...LIBERAL...KISMET
730 AM CDT SUN MAY 5 2013 /630 AM MDT SUN MAY 5 2013/

...FREEZE WARNING WILL EXPIRE AT 8 AM CDT /7 AM MDT/ THIS
MORNING...

TEMPERATURES WILL CONTINUE TO INCREASE ABOVE FREEZING.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this freeze warning went out at May 4, 6:00 AM CDT, 7 hours 11 minutes earlier.

Area forecast discussion, May 4, 6:00 AM CDT, 7 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
600 AM CDT SAT MAY 4 2013

...UPDATE TO AVIATION FOR 12Z TAFS...

.SYNOPSIS...
ISSUED AT 254 AM CDT SAT MAY 4 2013

THE 00Z UPPER AIR ANALYSIS SHOWED A DEEP ELONGATED UPPER LOW
PRESSURE CENTER OVER FAR NORTHWEST ARKANSAS WITH AN UPPER TROUGH
EXTENDING FROM THE LOW INTO THE DAKOTAS. THIS NEARLY VERTICALLY
STACKED SYSTEM WAS PULLING LOW LEVEL MOISTURE UP INTO THE LOWER
OHIO VALLEY FROM THE ATLANTIC AS WELL AS THE EASTERN GULF OF MEXICO.
FARTHER WEST...A SHORTWAVE TROUGH EXTENDING FROM SOUTHERN CANADA
INTO THE GREAT BASIN WAS STRENGTHENING WITH SIGNS OF A CLOSED LOW
DEVELOPING OVER SOUTHERN IDAHO. AT THE SURFACE ACROSS WESTERN
KANSAS...TEMPERATURES WERE FALLING INTO THE LOWER 30S AT MANY
LOCATIONS UNDER CLEAR SKIES.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 254 AM CDT SAT MAY 4 2013

A FREEZE WARNING IS IN EFFECT FOR MUCH OF WEST CENTRAL AND
SOUTHWEST KANSAS UNTIL 9AM CDT THIS MORNING. WILL LEAVE THIS AS IS
GIVEN CURRENT TEMPERATURES IN THE LOWER 30S IN MANY AREAS AND A
ANOTHER 3-4 HOURS OF RADIATIONAL COOLING.

THE UPPER LOW OVER ARKANSAS WILL BEGIN TO SLOWLY PULL EASTWARD
TODAY AS AN UPPER LEVEL SPEED MAX ROTATES AROUND THE SOUTHERN
QUADRANT OF THE LOW. THE NORTHWARD EXTENDING UPPER TROUGH WEAKENS
THROUGH THE DAY BUT REMNANTS OF IT WILL LINGER ACROSS THE HIGH
PLAINS AS A BAND OF CHANNELED VORTICITY. TO THE EAST OF THIS
FEATURE, MOISTURE IN THE LOW TO MID LEVELS WILL BE SPREADING WEST
DURING THE DAY AND WILL RESULT IN INCREASING CLOUDINESS OVER
CENTRAL KANSAS WHICH SPREADS INTO PARTS OF WESTERN KANSAS TONIGHT.
IT APPEARS THAT FAR WESTERN KANSAS SHOULD REMAIN CLOUD FREE
THROUGH THE OVERNIGHT HOURS. THE CLOUD COVER WILL HAVE AN IMPACT
ON TEMPERATURES TODAY WITH HIGHS ONLY REACHING THE LOW TO MID 50S
OVER CENTRAL KANSAS...RANGING UPWARD TO THE LOW TO MID 60S ALONG
THE COLORADO BORDER. CLOUD COVER TONIGHT WILL KEEP OVERNIGHT LOWS
IN THE LOW TO MID 40S FROM HAYS TO MEDICINE LODGE WITH LOW TO MID
30S EXPECTED OUT ALONG THE COLORADO BORDER WHERE SKIES WILL BE
MOSTLY CLEAR. ADDITIONAL FREEZE HEADLINES MAY BE NEEDED AGAIN
TONIGHT OVER FAR SOUTHWEST KANSAS IF IT APPEARS TEMPERATURES WILL
DROP BELOW FREEZING AGAIN. AT THIS TIME...WILL LET THE NEXT SHIFT
TAKE A CLOSER LOOK AT THE POTENTIAL FOR THAT.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 400 AM CDT SAT MAY 4 2013

SUNDAY:

SHORTWAVE RIDGING BETWEEN A 500 HPA PRESSURE PERTURBATION TO THE SE
AND ANOTHER PRESSURE PERTURBATION ALONG THE WEST COAST WILL LEAD TO
A DRY FORECAST ACROSS SW KANSAS. WINDS WILL EVENTUALLY BECOME SOUTHERLY
BY DUSK AS A SFC HIGH PRESSURE RIDGE AXIS MOVES EAST. MAXIMUMS ARE FORECAST
TO BE IN THE 60S.

MONDAY:

THE AFOREMENTIONED SOUTHERLY WINDS WILL CONTINUE THRU THE OVERNIGHT
PERIOD AND WILL KEEP MINIMUM TEMPERATURES NEAR SEASONAL VALUES FOR MONDAY
MORNING - 40S. THE LEE SFC TROF WILL STRENGTHEN THROUGH THE DAY WHICH
WILL LEAD TO BREEZY SOUTHERLY WINDS DURING THE AFTERNOON. IN ADDITION,
A STRENGTHENING WARM AIR ADVECTION REGIME WILL LEAD TO WARMER MAXIMUM
TEMPERATURES - 70S.

TUESDAY AND BEYOND:

WE WILL START TO SEE PRECIPITATION CHANCES DURING THIS PERIOD. THIS
ACTIVITY IN ASSOCIATED WITH THE EVENTUAL PASSAGE OF AN UPPER LEVEL TROF
AXIS TO THE WEST. AHEAD OF THIS WAVE, BOUNDARY LAYER MOISTURE WILL INCREASE
FROM THE SE. BOTH THE GFS AND ECMWF ARE DIFFERENT WITH THE TIMING AND
AMPLITUDE OF THE AFOREMENTIONED SYNOPTIC WAVE. THE ALLBLEND PRECIPITATION
PROBABILITIES LOOK VERY HIGH DURING THIS PERIOD AS THE SOLUTION IS PARTIALLY
WEIGHING IN FROM THE GFS. THE GFS IS A NOTORIOUS WET MODEL AND TYPICALLY OVER
DO QPF SOLUTIONS. THE EC IS OFFERING A DRIER SOLUTION. IN FACT, THE
PRECIPITATION PROBABILITY PERCENTAGES (90 PERCENT!) FOR 00Z 12 MAY IS
PERFECTLY PIQUANT. WILL NOT DEVIATE FROM THE ALLBLEND SOLUTION FOR NOW
AS TRYING TO ASCERTAIN WHICH MODEL IS MORE CORRECT (PROBABLY ECMWF)
IS AN EXERCISE IN FUTILITY. IN GENERAL, SHOWERS AND THUNDERSTORMS LOOK
POSSIBLE AT SOME POINT DURING THIS TIME FRAME SOMEWHERE ACROSS THE PLAINS.
WILL ALSO HAVE TO WATCH OUT FOR SEVERE CONVECTION POTENTIAL, BUT CONFIDENCE
IS VERY LOW DUE TO LACK OF CONFIDENCE IN PLACEMENT OF SYNOPTIC AND MESOSCALE
BOUNDARIES AND RESULTANT APPROPRIATE BALANCE OF THERMODYNAMICS AND KINEMATICS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 600 AM CDT SAT MAY 4 2013

VFR CIGS EXPECTED THROUGH MOST OF THE TAF PD. MVFR CIGS ARE POSSIBLY
LATE TONIGHT IN ASSOCIATION WITH WRAP AROUND STRATUS FROM A LOW PRESSURE
SYSTEM TO THE SE. OTHERWISE, NORTHERLY WINDS WILL INCREASE 18-23 KT THIS
AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  60  38  65  43 /  10  10  10  10
GCK  62  35  66  41 /   0  10  10  10
EHA  65  35  67  43 /   0   0   0  10
LBL  64  35  67  42 /   0   0   0  10
HYS  55  40  65  43 /  10  10  10   0
P28  55  44  64  45 /  10  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING UNTIL 9 AM CDT /8 AM MDT/ THIS MORNING FOR KSZ030-
031-043>046-061>064-074>078-084>088.

&&

SYNOPSIS...GERARD
SHORT TERM...GERARD
LONG TERM...SUGDEN
AVIATION...SUGDEN
Hazardous weather outlook, May 4, 4:21 AM CDT, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
421 AM CDT SAT MAY 4 2013

KSZ030-031-043>046-061>066-074>081-084>090-051000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
421 AM CDT SAT MAY 4 2013 /321 AM MDT SAT MAY 4 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FREEZE WARNING REMAINS IN EFFECT ALONG AND WEST OF A LINE FROM
HAYS AND LACROSSE TO DODGE CITY AND ASHLAND UNTIL 9 AM CDT THIS
MORNING. SEE THE WEATHER MESSAGE FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS WESTERN AND CENTRAL KANSAS
FROM MONDAY EVENING THROUGH FRIDAY. CLOUD TO GROUND LIGHTNING WILL
BE A THREAT FROM ANY THUNDERSTORMS THAT DEVELOP BUT IT IS TOO EARLY
TO PINPOINT THE POTENTIAL FOR OTHER TYPES OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 2:45 PM CDTRed Flag WarningDDCClark, Finney, Ford, Grant, Gray, Hamilton and 10 more4 hr

Nearby

Freeze Warnings in Kansas, 2013Every freeze warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.